Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

November 15, 2020Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Nov 15, 2020, 6:37 AM CST for Marion County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2020, 6:37 AM CST (12:37 UTC)
Expired
Nov 15, 2020, 7:00 AM CST
In force
23 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS84 KBMX 151237
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
637 AM CST Sun Nov 15 2020
 
ALZ011-012-151300-
Marion AL-Lamar AL-
637 AM CST Sun Nov 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 700 AM CST...

At 633 AM CST, Doppler radar was tracking showers with gusty winds 
along a line extending from 9 miles south of Cherokee to near 
Montpelier. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible as the line continues to 
move southeast through the area.

Locations impacted include...
Hamilton, Sulligent, Hackleburg, Detroit, Beaverton, Brinn, Weston,
Crews, Bedford, Bear Creek, Gattman, Henson Springs, Tessner,
Shottsville, Lamar County Public Lake, Rankin Fite Airport, Upper
Bear Creek Reservoir, Byrd, Pine Springs and Bexar.

LAT...LON 3432 8818 3431 8764 3374 8825
TIME...MOT...LOC 1233Z 312DEG 32KT 3461 8797 3374 8891 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Nov 15, 6:13 AM CST, 24 minutes earlier.

Area forecast discussion, Nov 15, 6:13 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
613 AM CST Sun Nov 15 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0345 AM CST Sun Nov 15 2020/

Today and Tomorrow.

Currently watching a cold front moving through Little Rock and
headed this way. Winds have shifted to the south across the
western two-thirds of the area as a pseudo warm front passes
through ahead of the cold front. Looking at IR Satellite this
morning, you can the see the prefrontal trough setting up with
cloud tops cooling and expanding. There have been some showers
developing along this trough and will likely continue as the
system moves east. This is what the models were hinting at
yesterday. Adjusted PoPs back to the high chance category as this
approaches the area. Rainfall will be light and could potentially
be less than a tenth of inch. This may be a situation in which
overall coverage in a given hour is small but hangs on an covers a
good portion of the area with a minimal wetting rain. Temperatures
will be warmest this morning in the northwest ahead of the front.
In the southeast we will see temperatures top out around Noon
with mid to upper 70s before the clouds work in and pause the
heating.

Drier air sweeps in tonight and brings a fairly cold airmass into
the region. Looks like mid to upper 30s in the north by sunrise. A
few more sheltered places in the northeast may approach the freezing
mark but confidence in that remains too low, in additional to be a
local effect. Cool and sunny on Monday with highs in the 60s.

16

.LONG TERM...
/Updated at 0345 AM CST Sun Nov 15 2020/

Monday night through Saturday.

Cooler and dry weather expected for the upcoming week.

The main upper level trough axis has shifted east of our area by
Monday night, and ridging has already begun building in across the
Gulf States. This will lead to clear skies for most of the week. The
main story for this week will be the low temperatures for both
Wednesday and Thursday mornings. I've continued to trend below
deterministic model guidance as probabilistic guidance hints at
lower temps. With the clear skies, calm winds, and lower
dewpoints, we should see effective radiational cooling. Locations
across the northern counties will likely drop into the low to mid
30s with upper 30s to near 40 for the southern half of Central AL.
Wednesday will likely be the coldest where a few of our colder
sites in the northeast could drop below freezing. We'll see some
moderation on Thursday morning, but temperatures will still be in
the low to mid 30s. Based on the forecast trends, it's possible
that we'll need frost or freeze products as we get closer. The
biggest question will be how much coverage of near-freezing
temperatures and how much of a dewpoint depression develops. I'll
introduce a lower confidence mention for cold weather impacts both
Wednesday and Thursday and we'll continue to monitor the need for
any additional products.

Our winds shift more easterly to southeasterly Friday into Saturday,
which will lead to a modest increase in moisture across the area. As
the dewpoints increase, our overnight lows will also increase to the
40s. Dry weather will continue through the end of the week as very
weak zonal flow develops aloft.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

The low ceilings have developed across the area as the cold front
is a touch slower. Look for the low ceilings to fade as the front
approaches in the north. The front itself will move through
quickly and rainfall will be light. The other concern will be the
winds today behind the front. Look for 12 to 15 kts sustained with
gusts up to 25 to 28 kts. Winds calm down to less than 7 kts after
5z.

16

&&

.FIRE WEATHER...

A strong cold front will push through central Alabama on today.
Scattered mostly light rain showers will develop over northwest
Alabama early this morning and spread south and east during the
day. Rainfall amounts will be light with amounts less than one-
tenth of an inch. West and northwest winds after frontal passage
will become 10-16 mph with gusts to 22 mph. Drier and cooler air
persisting much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  36  63  38  62 /  50   0   0   0   0
Anniston    69  38  65  40  64 /  50   0   0   0   0
Birmingham  68  40  64  41  64 /  50   0   0   0   0
Tuscaloosa  70  40  66  41  66 /  50   0   0   0   0
Calera      69  40  65  41  64 /  50   0   0   0   0
Auburn      72  43  65  43  66 /  30   0   0   0   0
Montgomery  77  43  68  42  69 /  30   0   0   0   0
Troy        79  45  68  43  69 /  30   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 15, 3:51 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
351 AM CST Sun Nov 15 2020

ALZ011>015-017>050-161300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
351 AM CST Sun Nov 15 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures could drop into the low to mid 30s across the northern
and northeastern counties both Wednesday and Thursday mornings.
Colder sites could see near or below freezing conditions.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Nov 15, 6:37 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
637 AM CST Sun Nov 15 2020

ALZ011-012-151300-
Marion AL-Lamar AL-
637 AM CST Sun Nov 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 700 AM CST...

At 633 AM CST, Doppler radar was tracking showers with gusty winds
along a line extending from 9 miles south of Cherokee to near
Montpelier. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible as the line continues to
move southeast through the area.

Locations impacted include...
Hamilton, Sulligent, Hackleburg, Detroit, Beaverton, Brinn, Weston,
Crews, Bedford, Bear Creek, Gattman, Henson Springs, Tessner,
Shottsville, Lamar County Public Lake, Rankin Fite Airport, Upper
Bear Creek Reservoir, Byrd, Pine Springs and Bexar.

LAT...LON 3432 8818 3431 8764 3374 8825
TIME...MOT...LOC 1233Z 312DEG 32KT 3461 8797 3374 8891

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:54 AM CSTSpecial Weather StatementBMXFayette, Lamar, Marion, Pickens, Walker, Winston66 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.